Oregon, 2011

Wildfire in Oregon, September 5 to 14, 2011

September 5 to 14, 2011 · NWS PDT · 1 event in 1 county or zone

The Chicken Hill fire was started by lightning 48 miles southwest of LaGrande. It burned 119 acres of timber.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Chicken Hill fire was started by lightning 48 miles southwest of LaGrande. It burned 119 acres of timber.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 5, 1:30 PM PST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 5, 1:30 PM PST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT MON SEP 5 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY...WATER VAPOR SATELLITE
IMAGERY ANIMATION SHOWS A MID/UPPER LEVEL SHORT WAVE MOVING EAST
ACROSS OREGON AT THIS TIME AND AN UPSTREAM LONG WAVE TROUGH NEAR
140W. THE SHORT WAVE WILL CONTINUE MOVING EASTWARD THROUGH EASTERN
OREGON THIS EVENING AND TONIGHT AND WEAKEN IN TERMS OF DECREASING
MID LEVEL WAVE AMPLITUDE. A FEW ISOLATED THUNDERSTORMS HAVE ALREADY
FORMED EAST OF THE OREGON CASCADES EARLY THIS AFTERNOON AHEAD OF THE
SHORT WAVE. DYNAMIC LIFT AND MID LEVEL MOISTURE ASSOCIATED WITH THE
SHORT WAVE WILL TRIGGER ADDITIONAL ISOLATED THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING SOUTH OF A LINE FROM MOUNT JEFFERSON TO
MADRAS TO SPRAY TO UKIAH TO UNION TO WALLOWA TO IMNAHA. VERTICAL
WIND SHEER WILL BE WEAK THROUGH THIS EVENING SO THUNDERSTORMS ARE
NOT EXPECTED TO BE STRONG/SEVERE. THUNDERSTORM ACTIVITY WILL END BY
LATE THIS EVENING AS THE ATMOSPHERE STABILIZES DUE TO THE LOSS OF
DAYTIME SURFACE HEATING AND LOSS OF DYNAMIC FORCING/LIFT AS THE
SHORT WAVE WEAKENS TONIGHT. ON TUESDAY/TUESDAY NIGHT A MID/UPPER
LEVEL RIDGE OF  HIGH PRESSURE BUILDS OVER WESTERN CANADA AND THE
PACIFIC NORTHWEST FOR DRY CONDITIONS.

THE AFOREMENTIONED MID/UPPER LEVEL TROUGH NEAR 140W WILL MOVE
NORTHEAST OVER THE NEXT COUPLE OF DAYS. THE TROUGH WILL REACH THE
EXTREME NORTHERN CALIFORNIA COAST BY WEDNESDAY AFTERNOON. WEDNESDAY
NIGHT THE TROUGH CHANGES COURSE AND SLIPS EASTWARD BETWEEN TWO LARGE
MID/UPPER LEVEL HIGH PRESSURE AREAS...ONE OVER THE CANADIAN PRAIRIE
PROVINCES...AND THE OTHER WEST OF THE BAJA CALIFORNIA PENINSULA AT
SUBTROPICAL LATITUDES ALONG 32N. THE CHANGE IN COURSE WILL MEAN THAT
DYNAMIC LIFT...MID LEVEL MOISTURE AND INSTABILITY ASSOCIATED WITH
THE TROUGH WILL MISS THE FORECAST AREA...THUS YIELDING UNFAVORABLE
CONDITIONS FOR THUNDERSTORMS ON WEDNESDAY IN CENTRAL AND NE OREGON.
THUS DRY CONDITIONS ARE EXPECTED FOR THE REGION ON WEDNESDAY AND
WEDNESDAY NIGHT. ON THURSDAY THE TROUGH DIGS SOUTHWARD INTO
CALIFORNIA AND NEVADA. AS SUCH DYNAMIC LIFT AND MOISTURE ASSOCIATED
WITH THE TROUGH WILL BYPASS THE FORECAST AREA WEDNESDAY AND THURSDAY
LEAVING THE REGION DRY.  POLAN

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. AN UPPER LOW OVER
CALIFORNIA WILL UNDERCUT THE BROAD UPPER RIDGE TO THE NORTH AND IS
PROGGED TO REMAIN THERE THROUGH THE WEEKEND. THE LOW SEEMS TOO FAR
SOUTH AND SHOULD NOT HAVE A STRONG CIRCULATION...THUS THE LOW WILL
HAVE VERY LITTLE INFLUENCE OVER THE FORECAST AREA.  THE ISOLATED
THUNDERSTORM COVERAGE FOR FRIDAY WAS SCALED BACK AND WILL ONLY COVER
THE HIGHER TERRAIN OF THE STRAWBERRY WILDERNESS, ELKHORNS, AND EAGLE
CAPS.  WILL KEEP THE REMAINDER OF THE EXTENDED PERIOD DRY.  THERE IS
LITTLE VARIATION OF HEIGHTS FROM DAY TO DAY...SO TEMPS WILL CHANGE
LITTLE THROUGH THE EXTENDED PERIOD. DAYTIME TEMPS WILL MAINLY BE IN
THE 80S TO LOWER 90S WHILE OVERNIGHT LOWS WILL MAINLY BE IN THE 40S
OVER THE MOUNTAINS AND 50S ELSEWHERE.  THESE TEMPS ARE ABOUT 5-10
DEGREES ABOVE SEASONAL AVERAGE.  JOHNSON

&&

.AVIATION...00Z TAFS. DOPPLER RADAR IS SHOWING A FEW CELLS
DEVELOPING IN CENTRAL OREGON...SO THERE MAY BE A THUNDERSTORM IN THE
VICINITY OF KRDM AND KBDN UNTIL SUNSET.  OTHERWISE MID LEVEL CLOUDS
ASSOCIATED WITH THIS SYSTEM WILL BRING SCT-BKN150 AT TIMES TODAY.
CLEARING SKIES LATER TONIGHT AND ONLY FEW CUMULUS CLOUDS EXPECTED ON
TUESDAY. SURFACE WINDS 5-15KT.  THE VISIBILITY WILL BE DOWN TO
AROUND 6SM IN SMOKE (FU) THROUGH 03Z AT KDLS.  JOHNSON

&&

.FIRE WEATHER...CUMULUS BUILDUPS HAVE DEVELOPED OVER FIRE WEATHER
ZONE 611, THE SOUTHERN HALVES OF 610, 630, 632, AND 634. ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THESE AREAS THIS AFTERNOON
AND EVENING. A RED FLAG WARNING HAS BEEN ISSUED FOR FIRE WEATHER
ZONES 611 AND 630 DUE TO LIGHTNING.

IN THE LOWER COLUMBIA BASIN, FIRE WEATHER ZONES 631 AND 675, VERY
DRY AND UNSTABLE CONDITIONS EXIST. RELATIVE HUMIDITIES ARE 13-25
PERCENT IN THESE ZONES. A RED FLAG WARNING HAS BEEN ISSUED DUE TO
THE LOW HUMIDITY AND VERY UNSTABLE CONDITIONS INDICATED BY HAINES 6
INDEX.   COONFIELD

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  53  90  55  95 /   0   0   0   0
ALW  60  89  60  94 /   0   0   0   0
PSC  53  90  53  95 /   0   0   0   0
YKM  56  91  54  93 /   0   0   0   0
HRI  52  91  52  95 /   0   0   0   0
ELN  52  89  50  93 /   0   0   0   0
RDM  46  90  47  94 /  20   0   0   0
LGD  51  88  51  93 /  10  10  10   0
GCD  52  89  52  92 /  20  10   0   0
DLS  57  93  55  96 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING ORZ505-506-509.

     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING
     ORZ041-042-044-503-507-508.

WA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING WAZ024-026>029-521.

&&

THREAT INDEX
TUESDAY : GREEN
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

99/85/85
Hazardous weather outlook, Sep 5, 4:00 AM PST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT MON SEP 5 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
061115-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

HIGH HAINES AND LOW RELATIVE HUMIDITY WILL BRING THE THREAT OF
EXPLOSIVE FIRE GROWTH ACROSS THE BASIN OF OREGON AND WASHINGTON
TODAY. ALSO THUNDERSTORMS ALONG WITH LOW RELATIVE HUMIDITY AND DRY
FUELS BRING THE SAME THREAT FOR FIRE GROWTH OVER AND NEAR CENTRAL
OREGON. ADDITIONAL INFORMATION CAN BE FOUND UNDER THE
HEADER...PDXRFWPDT.

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

SMOKE
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

SMOKE FROM FIRES BURNING IN THE CASCADES WILL SPREAD ACROSS PORTIONS
OF CENTRAL OREGON AND THE GORGE INTO TONIGHT.

THUNDERSTORMS
     NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES,
     WALLOWA COUNTY, SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS
     OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

A DISTURBANCE MAY BRING A FEW THUNDERSTORMS ACROSS CENTRAL OREGON
AND THE JOHN DAY HIGHLANDS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE WILL BRING MOSTLY DRY CONDITIONS AND ABOVE NORMAL
TEMPERATURES FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Blue Mountains

When
September 5, 4:37 PM PST to September 14, 11:00 PM PST
Where
Southern Blue Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335353.